Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 312, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 29, 2007, 5:16 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2007, 5:16 PM EDT (21:16 UTC)
- Expired
- Aug 29, 2007, 5:46 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Stokes County, NC, Surry County, NC
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:25 PM EDT | TSTM WND DMG | 4 Sw Pinnacle, NC | 1 TREE DOWN ON MOUNT ZION ROAD. 1 TREE DOWN ON GRASSY CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 292118
SVRRNK
NCC169-171-292215-
/O.NEW.KRNK.SV.W.0312.070829T2116Z-070829T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT WED AUG 29 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 615 PM EDT.
* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR PINNACLE...OR
ABOUT 6 MILES SOUTH OF PILOT MOUNTAIN...AND MOVING SOUTHEAST AT 10
MPH.
* LOCATIONS IMPACTED INCLUDE...
PINNACLE...
KING...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3626 8029 3625 8030 3625 8047 3626 8048
3626 8049 3630 8058 3639 8048
TIME...MOT...LOC 2116Z 325DEG 9KT 3630 8047
$$1 follow-up statement
000
WWUS51 KRNK 292146
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT WED AUG 29 2007
NCC169-171-292156-
/O.CAN.KRNK.SV.W.0312.000000T0000Z-070829T2215Z/
STOKES NC-SURRY NC-
546 PM EDT WED AUG 29 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SURRY AND
SOUTHWESTERN STOKES COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3626 8029 3625 8030 3625 8047 3626 8048
3626 8049 3630 8058 3639 8048
TIME...MOT...LOC 2146Z 325DEG 9KT 3624 8042
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:02 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 29, 3:02 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 302 PM EDT WED AUG 29 2007 .SYNOPSIS... HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO RIDGE SOUTHWEST INTO THE REGION TONIGHT INTO THURSDAY. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST FRIDAY AND SLOWLY SLIDE SOUTH INTO NORTH CAROLINA ON SATURDAY. COOLER HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT FROM THE NORTH LATER IN THE WEEKEND BRINGING A RETURN TO DRIER WEATHER INTO EARLY NEXT WEEK. && .NEAR TERM /TONIGHT THROUGH THURSDAY/... LIKE YESTERDAY...A FEW CELLS WILL POP UP MAINLY ALONG THE BLUE RIDGE AND WEST...THROUGH EARLY EVENING. A WEAK SHRTWV MOVING THROUGH WEST VA MAY ALSO ALLOW A FEW STORMS NW AND NORTH CENTRAL PARTS OF THE CWA THIS EVENING. WEAK FLOW MEANS PERSISTENT SLOW MOVERS WILL PUT DOWN AN INCH OF RAIN...BUT HEAVY RAIN IS STILL LIMITED BY AMOUNT OF DRY AIR PRESENT IN MID LEVELS. FOG WILL PROB FORM AGAIN IN THE VALLEYS...ALTHOUGH MAYBE NOT TO THE EXTENT OF YESTERDAY IN THE BCB-ROA-PSK CORRIDOR IF SHWRS DO NOT DEVELOP. AS NIGHT FALLS...MID LEVEL COOLING ALONE MAY ALLOW A STORM TO FORM IN THE WESTERN HALF OF THE CWA THROUGH THE NIGHT. MODELS CONTINUE TO SHOW LITTLE IF ANY QPF WITH UPPER AIR DISTURBANCE...BOUNDARY APPROACHING FROM THE NW LATE DAY FRIDAY. JUST TOO MUCH INSTABILITY TO IGNORE STORM CHCS LATE DAY THURSDAY. FIGURE MAX T WILL BE AT OR A FEW DEGREES ABOVE TODAYS LEVELS...EXCEPT IN THE EXTREME WEST WHERE CLDS MAY HOLD TEMPS DOWN A BIT. WENT AT LEAST A FEW DEGREES ABV WARMEST GUIDANCE OVERNIGHT TONIGHT...AS MOS CONTINUES TO BUST ON THE COOL SIDE IN THIS REGIME. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... EXPECT ANY LINGERING PREFRONTAL CONVECTION TO BE CONFINED MAINLY OVER THE WEST THURSDAY EVENING BEFORE LOSS OF HEATING CAUSES RESIDUAL TSRA BAND TO FADE. SINCE MODELS A LITTLE SLOWER SHIFTED HIGHER CHANCE POPS WEST OF THE BLUE RIDGE THURSDAY EVENING AND MAINLY ALONG THE BLUE RIDGE OVERNIGHT...OTRW PC. COLD FRONT SHOULD BE NEAR THE BLUE RIDGE FRIDAY WITH TRAILING 850 MB THETA-E GRADIENT NEARING THE REGION LATE IN THE DAY. MODELS SHOW RIBBON OF HIGHER PWAT AS WELL NEAR THE BLUE RIDGE ALONG WITH WEAK AFTERNOON INSTABILITY AHEAD OF UPSTREAM S/W AXIS. CONVERGENCE ALSO APPEARS STRONG ENOUGH TO SUPPORT REDEVELOPMENT OF A BROKEN BAND OF CONVECTION SO UPPED POPS EASTERN SLOPES WITH SLIGHT CHANCES FAR NW AND SE PIEDMONT FOR NOW. LOOKS LIKE AXIS OF TSRA WILL SLIDE TO THE SE WITH 850 MB FRONT FRIDAY NIGHT BEFORE WEAKENING OVER NORTHERN NC OVERNIGHT INTO EARLY SAT. THUS GOING WITH CHANCE POPS SE FRIDAY EVENING WITH SLIGHT CHANCE ESLWHERE WITH SOME POST FRONTAL CLEARING NW. A BIT TRICKY AS TO NORTHWARD EXTENT OF RESIDUAL DEEP MOISTURE SAT WITH DEEPENING NE FLOW DEVELOPING AND SURFACE FRONT WELL SOUTH. GUIDANCE HINTING AT STUCK LEFTOVER RH NW NC PER UPSLOPISH FLOW SO LEAVING LOW POPS NC SIDE INTO FAR SW VA THRU SAT AFTERNOON AT THIS POINT. SURFACE HIGH WEDGES IN FROM THE NE A BIT MORE SAT NIGHT BASICALLY ENDING SHRA THREAT ALTHO WILL NEED TO WATCH POTENTIAL FOR LOW CLOUDS ESPCLY SW/SOUTHERN ZONES OVERNIGHT. FOLLOWING CLOSER TO WARMER MAV MOS FOR HIGHS SINCE THINK THE NAM A BIT WET WHILE LEANING SIMILAR TO THE MET LOW TEMP VALUES AT NIGHT WHICH HAVE BEEN BEST OF LATE. && .LONG TERM /SUNDAY THROUGH TUESDAY/... THE SURFACE COLD FRONT WILL BE WELL TO THE SOUTH BY SUNDAY WITH DRIER/COOLER AIR WEDGING SOUTH INTO THE AREA IN RESPONSE TO DECENT SURFACE HIGH RIDGING SW FROM OFF THE MID ATLC COAST. THIS SHOULD SET THINGS UP FOR A MAINLY SUNNY AND COOLER DAY ON SUNDAY. SURFACE HIGH WILL THEN SHIFT OFFSHORE EARLY NEXT WEEK ALLOWING A BRIEF PERIOD OF RETURN FLOW TO SETUP AHEAD OF ANOTHER WEAK DRY COOL FRONT SET TO DROP THROUGH BY MIDWEEK. HOWEVER ANY MOISTURE LOOKS QUITE SHALLOW GIVEN CUTOFF OF RH TRANSPORT BY GULF STATES CONVECTION SO PLANNING TO LEAVE OUT ANY OROGRAPHIC SHRA NW NC RIDGES ON MONDAY FOR NOW. BOTH GFS/ECMWF SHOW STRONGER UPPER RIDGE SLIDING BACK INTO THE SE STATES TUE/WED WITH ANOTHER ROUND OF INCREASING 850 MB TEMPS IN STORE. THIS SHOULD AGAIN CAP OFF ANY TSRA CHANCES SO KEEPING THE REST OF THE EXTENDED DRY AS WELL WITH MAINLY SUNNY/CLEAR SKIES AND QUITE DRY CONDITIONS IN PLACE. TEMPS SHOULD COOL BACK CLOSER TO NORMAL LEVELS EARLY ON WITH COMFORTABLE LOWS THRU EARLY WEEK. THINK COMBO OF ONLY WEAK SURFACE HIGH TO THE NORTH...DRY GROUND...AND PLENTY OF SUN UNDER TOASTY 850 MB VALUES WILL MAKE FOR ABOVE GUIDANCE HIGHS BY MIDWEEK WITH MORE UPPER 80S/LOW 90S LIKELY. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... ALTHOUGH MORE CLOUDS MAY BE APPROACHING FROM THE WEST TOWARDS DAWN THAN THIS MORNING...FOLLOWED THIS MORNINGS PATTERN FOR IFR/LIFR VIS AT LWB...WITH IMPROVEMENT BY EARLY MORNING. CLDS BUILDING EAST OF THE BOUNDARY THROUGH THE OHIO VALLEY 10Z AND ONWARDS MAY ALLOW CONDITIONS TO IMPROVE FASTER. VALLEY FOG DEVELOPMENT SHOULD LOOK SIMILAR TO THIS MORNING...PERHAPS SOMEWHAT LESS IN THE VALLEYS NEAR BCB-PSK CORRIDOR IF THEY REMAIN DRY THIS PM AND TONIGHT. THE AFOREMETIONED BOUNDARY POSES THE GREATEST THREAT TO LWB AT THE END OF THE TAF PERIOD...BUT POSSIBLY NOT UNTIL 22Z. FOR NOW JUST USED VCTS AT BLF...THEY COULD ALSO HAVE A PREDOMINATE TSRA LATER THURSDAY PM. COLD FRONT WILL DISSIPATE BEFORE CROSSING CENTRAL VA THUR NIGHT...BUT ENOUGH OF IT WILL REMAIN FOR STORMS SE OF LWB THROUGH THE AFTERNOON FRIDAY...WITH TEMPO IFR CONDITIONS IF TERMINALS TAKE DIRECT HITS. AS HIGH PRESSURE CROSSES INTO THE MIDDLE ATLANTIC THIS WEEKEND...LYH MAY EXPERIENCE A FEW MORINGS OF IFR CIGS AFTER MIDNIGHT EACH DAY WITH STRONG NE FLOW DEVELOPING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...KM SHORT TERM...JH LONG TERM...JH AVIATION...KM
Hazardous weather outlook, Aug 29, 3:31 AM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 331 AM EDT WED AUG 29 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-300745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 331 AM EDT WED AUG 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 29, 2:04 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 204 PM EDT WED AUG 29 2007 NCZ019-291815- WILKES NC- 204 PM EDT WED AUG 29 2007 AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF TRAPHILL...OR ABOUT 3 MILES EAST OF DOCKERY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROARING RIVER...RONDA AT 215 PM EDT... EXPECT RAINFALL AMOUNTS OF AN INCH DURING THE NEXT HOUR. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, Aug 29, 2:57 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT WED AUG 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 3 E HAYS 36.25N 81.06W
08/29/2007 WILKES NC EMERGENCY MNGR
LARGE TREE ACROSS BETHANY FORD ROAD.
&&
RSTONEFISpecial weather statement, Aug 29, 5:04 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 504 PM EDT WED AUG 29 2007 NCZ003-004-292200- STOKES NC-SURRY NC- 504 PM EDT WED AUG 29 2007 AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF FRANCISCO...OR ABOUT OVER WOODVILLE...STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR... FRANCISCO...COLLINSTOWN AT 600 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 2 INCHES MAY ALSO ACCOMPANY THIS STORM. STONEFIELD
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:06 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.